Post chemoradiation tenderness in neck

Options

Hi all. I am 12 weeks post chemoradiation. Diagnosis: right tonsil hpv related cancer with right side neck nodes involvement. 

Dear fellows I am feeling tenderness at the right side of my neck where my nodes were cancereous. These enlarged nodes shrunk significantly after the chemo and radiation doses. However, since last two days I am feeling tenderness and it hurts when i touch the area. I cannot feel any hard lump or node but it does hurts as if the nodes were tender. I am afraid of this development. Any idea why it is caused. Did anyone felt like tgis after treatment? And is it something to worry about. Plz help. Thanks

Comments

  • johnsonbl
    johnsonbl Member Posts: 266 Member
    Options
    Shoulder issues...

    Andrea, are you having any shoulder issues on that side?  Weakness, inability to lift your arm above your head?  Your neck houses a crap ton of nerves that run down to various parts of your body.  Radiation induced neuropathy is very common...  It can cause minor symptoms such as numbness and tingling and can cause other issues such as weakness in limbs.

    Physical therapy and deep tissue massage can help...but you should ask your MD first for a referral just to be sure.

    I had a neck disection with my treatment and it's unclear to me whether the stiffness and tingling where those nodes were are related to the surgery or a lasting effect of the radiation.  I do have some associated shoulder pain and weakness as well.  It comes and goes.  Some days worse than others.  When i'm active it tends to feel better.  If I'm cold or sitting to long it tends to be worse.

    I'm betting it's these irritating side effects...but you should call your team if you are worried.

     

    Brandon

  • Andrea39
    Andrea39 Member Posts: 36
    Options
    johnsonbl said:

    Shoulder issues...

    Andrea, are you having any shoulder issues on that side?  Weakness, inability to lift your arm above your head?  Your neck houses a crap ton of nerves that run down to various parts of your body.  Radiation induced neuropathy is very common...  It can cause minor symptoms such as numbness and tingling and can cause other issues such as weakness in limbs.

    Physical therapy and deep tissue massage can help...but you should ask your MD first for a referral just to be sure.

    I had a neck disection with my treatment and it's unclear to me whether the stiffness and tingling where those nodes were are related to the surgery or a lasting effect of the radiation.  I do have some associated shoulder pain and weakness as well.  It comes and goes.  Some days worse than others.  When i'm active it tends to feel better.  If I'm cold or sitting to long it tends to be worse.

    I'm betting it's these irritating side effects...but you should call your team if you are worried.

     

    Brandon

    Dear Johnsonbl I do have some

    Dear Johnsonbl I do have some mascular pain in shoulder and along the blade but i can easily move my arm and no movement issues as for the shoulder and arms are concerned. I only feel the tenderness on the right side of my neck where the nodes were enlarged and biopsy returned positive. It is third day todayand i still feel no relief. It hurts when i press the area with fingers or when i move my head down tilting rright, otherwise it doesnt hurt. The pain is not very severe. 

  • johnsonbl
    johnsonbl Member Posts: 266 Member
    Options
    Andrea39 said:

    Dear Johnsonbl I do have some

    Dear Johnsonbl I do have some mascular pain in shoulder and along the blade but i can easily move my arm and no movement issues as for the shoulder and arms are concerned. I only feel the tenderness on the right side of my neck where the nodes were enlarged and biopsy returned positive. It is third day todayand i still feel no relief. It hurts when i press the area with fingers or when i move my head down tilting rright, otherwise it doesnt hurt. The pain is not very severe. 

    I really don't think it's probably anything out of the ordinary

    Dumb suggestion...  Are you taking any pain relievers?  Ibuprofen or anything?

    I don't think it's terribly uncommon to develop an abscess where those nodes were...if you develop a fever I'd get it checked out for sure...could be an infection or something.

    I really do think it's the nerves that are super pissed and causing troubles...it's extremely common.  As always, don't stew about it.  Give your team a call.  I've had my share of visits where I felt stupid after hearing them tell me everything was fine and they always reassured me that there is no "stupid" reason to come in.  Better safe than sorry.

  • Andrea39
    Andrea39 Member Posts: 36
    Options
    johnsonbl said:

    I really don't think it's probably anything out of the ordinary

    Dumb suggestion...  Are you taking any pain relievers?  Ibuprofen or anything?

    I don't think it's terribly uncommon to develop an abscess where those nodes were...if you develop a fever I'd get it checked out for sure...could be an infection or something.

    I really do think it's the nerves that are super pissed and causing troubles...it's extremely common.  As always, don't stew about it.  Give your team a call.  I've had my share of visits where I felt stupid after hearing them tell me everything was fine and they always reassured me that there is no "stupid" reason to come in.  Better safe than sorry.

    Thanks dear. I was taking

    Thanks dear. I was taking pain relievers but since i thought every was going fine i left taking them about a week ago. Let me start taking them again and see if they help.  My first petscan after treatment is on 15 oct and i would see my dr on 16 oct. Is it ok if i wait untill then? 

  • johnsonbl
    johnsonbl Member Posts: 266 Member
    Options
    Andrea39 said:

    Thanks dear. I was taking

    Thanks dear. I was taking pain relievers but since i thought every was going fine i left taking them about a week ago. Let me start taking them again and see if they help.  My first petscan after treatment is on 15 oct and i would see my dr on 16 oct. Is it ok if i wait untill then? 

    If you restart your ibuprofen and it feels better...

    then yeah, it's probably fine to wait until 10/16.  If it doesn't improve or gets worse or you start having other symptoms then you should call them.

    And if in doubt...just be seen.

     

    Brandon